Alert archive / Kentucky / Special Weather Statements in 2021
Special Weather Statement, NWS Jackson, KY
NWS Jackson, KY issued this special weather statement at Jul 8, 2021, 9:46 PM EDT for Montgomery County, Powell County, Kentucky. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2021, 9:46 PM EDT (01:46 UTC)
- Expired
- Jul 8, 2021, 10:15 PM EDT
- In force
- 29 min
- Issued by
- NWS Jackson, KY
Counties Montgomery County, KY, Powell County, KY
The radar
The Jackson,KY radar (KJKL), 67 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.8 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 805 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1069 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.8
The text
As transmitted.
990
WWUS83 KJKL 090146
SPSJKL
Special Weather Statement
National Weather Service JACKSON KY
946 PM EDT Thu Jul 8 2021
KYZ050-051-059-060-090215-
Montgomery-Menifee-Bath-Powell-
946 PM EDT Thu Jul 8 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN POWELL...
MONTGOMERY...SOUTHWESTERN BATH AND WESTERN MENIFEE COUNTIES...
At 945 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Sharpsburg to Ewington to near Levee
to near Westbend. Movement was southeast at 25 mph.
Wind gusts of of 30 to 40 mph are possible with these storms.
Locations impacted include...
Mount Sterling, Stanton, Frenchburg, Jeffersonville, Camargo, Clay
City, Clay Lick, Means, Levee, Preston, Bowen, Cornwell, Rothwell,
Walkers Crossing, Cedar Groves, Flat Creek, Coons Station, Stepstone,
Bean and Fagan.
LAT...LON 3819 8395 3804 8365 3797 8362 3788 8366
3779 8381 3791 8399 3792 8399 3793 8397
3802 8402 3803 8400 3812 8395
TIME...MOT...LOC 0145Z 304DEG 22KT 3817 8391 3809 8388 3800 8394 3795
8402
$$
HALWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this special weather statement went out at Jul 8, 8:03 PM EDT, 1 hour 43 minutes earlier.
Area forecast discussion, Jul 8, 8:03 PM EDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 803 PM EDT Thu Jul 8 2021 .UPDATE... Issued at 803 PM EDT THU JUL 8 2021 No major changes in the update. Have dialed back cloud cover, given the clearer skies seen on satellite the past couple of hours. Expect this to continue into nightfall before a cold front brings increased cloud cover and associated shower/storm activity overnight. Have loaded in the latest obs for temps, dews, and winds and blended into the remaining forecast. Grids have been sent to NDFD and Webfarms. && .SHORT TERM...(This evening through Friday night) Issued at 351 PM EDT THU JUL 8 2021 The afternoon surface analysis shows a cold front located to our northwest across the Upper Ohio Valley to the Midwest. In the upper and mid-levels we see a shortwave working across parts of the Midwest and into the Ohio Valley, but flattening as it moves eastward. We have been dealing with some warm sector shower and thunderstorm activity that has slowly worked across eastern Kentucky this morning and afternoon. Additional showers and storms will break out in this warm and unstable airmass through the afternoon, but will be more isolated to scattered. Ahead of the cold front a little more organizied convection has devloped and this will progress east and southeast this evening into tonight. Overall think many will see a lull in activity for many locations before the next round arrives with the cold front. Adjusted PoPs toward the NBM 1 hourly data which seemed to be handling this idea well. Friday this previously mentioned cold front will progress southward across the area and looks to become ill defined, but will probably be the anchor for convection in areas closer to the Tennessee and Virginia borders. Given this think greater chances of PoPs on Friday will be south of the Hal Rogers Parkway. Overall temperatures will average warmer than today given the airmass change will be quite minimal and clouds will clear for much of eastern Kentucky. Friday night this cold front will begin to transistion to a warm front and lift north later in the overnight. There is also indication by CAMs and even synoptic scale models of a MCS feature progressing toward the Lower Ohio Valley toward dawn Saturday. However given the more mesocale nature of a feature such as this will see how this plays out as we move closer to the forecast time frame. Either way PoPs will increase northward toward dawn as this front begins to pull northward as we move toward Saturday morning. .LONG TERM...(Saturday through Thursday) Issued at 316 PM EDT THU JUL 8 2021 The latest model data is hinting at a slight change in the large scale circulation pattern aloft across the CONUS during the extended period of the forecast. The latest thinking is for a large and well developed trough of low pressure aloft to move out of the northern Plains and across the mid Mississippi, Ohio and upper Tennessee Valley regions this weekend. This large system is then forecast to move slowly north northeastward the first of next week. As this system interacts with low level moisture from the Gulf of Mexico, we will see showers and storms firing up across our area each day. The storms will be most prevalent during the afternoon and evening hours, with isolated storms possible each night. A second wave of low pressure is then forecast to push out of the northern Rocky Mountains region toward the middle of next week, and will merge with our initial trough. The resulting combined system will keep rain chances in the forecast through the end of the week. The best rain chances will likely occur this weekend, as a weak frontal boundary associated with the first trough, sort of stalls out over our region. Temperatures each day should generally be slightly below normal, with max values in the low to mid 80s expected for most locations after Saturday. Nightly lows will be normal to slightly above normal, with min values in the mid to upper 60s on tap for most locations. Winds duringWe are dealing with scattered showers and isolated thunderstorms across eastern Kentucky to begin the period. This will lead to a little more erratic TAFs through the afternoon and evening. This first area of convection will move through the area this afternoon, with perhaps another round later in the TAF period tonight into early Friday. Overall keeping a mix of VFR and MVFR CIGs and Vis through the TAF period, but brief periods of IFR or lower restrictions will remain possible with any storms that pass through or near TAF sites. The winds will remain out of the southwest generally less than 10 knots through the much of the period, before becoming more westerly toward the end of the period as a cold front progresses through the area. the extend should be mainly out of the south or southwest, which will keep a steady flow of warm, moist, unstable from the Gulf of Mexico feeding into the area. This flow of juicy air will be the fuel for shower and storm activity around eastern Kentucky. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) ISSUED AT 803 PM EDT THU JUL 8 2021 TAF sites will stay in VFR through this evening, before a cold front brings showers and storms overnight and into the day Thursday. This will likely impact all the sites, from west to east, from 7z to 16z. Hi-res guidance continues to back off on the idea of an organized line of convection, with more broken activity likely ahead of the front. However, sounding data and ensemble guidance do agree on lowering CIGs and Vis through this time period. This will lower sites area-wide to MVFR, but brief IFR is possible. Winds will generally be variable up to 6kts through this evening before shifting out of the west overnight as the cold front progresses through the area. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...BB SHORT TERM...DJ LONG TERM...AR AVIATION...BB/HAL
Hazardous weather outlook, Jul 8, 7:44 PM EDT, 2 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 744 PM EDT Thu Jul 8 2021 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-091100- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 744 PM EDT Thu Jul 8 2021 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. There is a chance of thunderstorms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms are possible at times, especially during the afternoon and evening hours. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. DJ/HAL
In the hours before
Special weather statement, Jul 8, 9:46 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service JACKSON KY
946 PM EDT Thu Jul 8 2021
KYZ050-051-059-060-090215-
Montgomery-Menifee-Bath-Powell-
946 PM EDT Thu Jul 8 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN POWELL...
MONTGOMERY...SOUTHWESTERN BATH AND WESTERN MENIFEE COUNTIES...
At 945 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Sharpsburg to Ewington to near Levee
to near Westbend. Movement was southeast at 25 mph.
Wind gusts of of 30 to 40 mph are possible with these storms.
Locations impacted include...
Mount Sterling, Stanton, Frenchburg, Jeffersonville, Camargo, Clay
City, Clay Lick, Means, Levee, Preston, Bowen, Cornwell, Rothwell,
Walkers Crossing, Cedar Groves, Flat Creek, Coons Station, Stepstone,
Bean and Fagan.
LAT...LON 3819 8395 3804 8365 3797 8362 3788 8366
3779 8381 3791 8399 3792 8399 3793 8397
3802 8402 3803 8400 3812 8395
TIME...MOT...LOC 0145Z 304DEG 22KT 3817 8391 3809 8388 3800 8394 3795
8402
HALThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 2:11 AM EDT | Areal Flood Advisory | JKL | Floyd, Magoffin, Pike | 3 hr |
| Jul 9, 2:14 AM EDT | Areal Flood Advisory | JKL | Menifee, Montgomery, Morgan | 3 hr |
| Jul 9, 3:14 AM EDT | Areal Flood Advisory | JKL | Bath, Elliott, Menifee, Montgomery, Morgan, Rowan | 2 hr |
| Jul 9, 3:58 AM EDT | Flash Flood Warning | JKL | Bath, Elliott, Menifee, Montgomery, Morgan, Rowan | 3 hr |
| Jul 9, 4:07 AM EDT | Areal Flood Advisory | JKL | Johnson, Martin | 113 min |
| Jul 9, 4:15 AM EDT | Special Weather Statement | JKL | Johnson, Martin | 45 min |
| Jul 9, 5:23 AM EDT | Areal Flood Advisory | JKL | Laurel, Pulaski | 112 min |
| Jul 9, 5:57 AM EDT | Areal Flood Advisory | JKL | Johnson, Magoffin, Martin, Morgan | 2 hr |
| Jul 9, 7:19 AM EDT | Areal Flood Advisory | JKL | Floyd, Knott, Pike | 116 min |
Nearby
Special Weather Statements in Kentucky, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.